ATLANTA, GA—Administration of probiotic with peanut oral immunotherapy (PPOIT) is likely to increase the frequency of allergic reactions and anaphylaxis compared to peanut avoidance, suggest findings from a computer simulation presented at the 2017 AAAAI Annual Meeting.
“In this computer simulation, subjects treated with PPOIT actually experienced a greater rate of peanut-associated allergic reactions and anaphylaxis; however, associated improvements in quality of life may still make this strategy favorable for some patients,” reported study author Marcus S. Shaker, MD, MS, FAAAAI, of Dartmouth-Hitchcock Medical Center in Lebanon, NH. “This analysis illustrates possible challenges of using oral immunotherapy in practice because although quality of life improves, the number of total and severe reactions may actually increase.”
PPOIT might improve quality of life because it reduces accidental systemic allergic reactions to peanut exposures, despite frequent reactions to PPOIT, Dr. Shaker concluded.
An earlier double-blind placebo-controlled randomized trial investigated PPOIT in children aged 1–10 years old over 18 months (n=62). The primary outcome was sustained unresponsiveness to peanut challenge 2–5 weeks after discontinuation of treatment. The trial reported successful desensitization in 89.7% of children receiving therapy.
For this economic analysis, Dr. Shaker prepared long-term survival models using age-adjusted mortality and fatal food allergy risks data. The model included peanut allergy costs, PPOIT costs, and reaction-treatment costs, response and accidental exposure rates, allergic reactions, fatalities and quality of life.
Based on the model, he estimated the mean number of allergic reactions per person over 20 years to be 12.3 (95% CI: 12.0–12.5) and 2.0 (95% CI: 1.9–2.1) for PPOIT and peanut-avoidance groups, respectively. Anaphylaxis episodes were estimated to be 2.3 (95% CI: 2.2–2.3) per person in the PPOIT group and 1.1 (95% CI: 1.0–1.2) per person in the avoidance group, he said.
Overall, peanut oral immunotherapy “may be cost-effective but will cause more anaphylaxis than it prevents unless the annual rate of therapy-associated anaphylaxis is less than 6% or the probability of therapy induced tolerance is 68% or greater,” concluded Dr. Shaker. Before it can be integrated into routine clinical practice, more research in longer-term risks and benefits is needed.